Bloodshot eyes and GCA

Has anyone else with GCA experienced blood shot eyes resulting from broken blood vessels in the eye?

This has now happened for the third time in six months. My optician doesn't think there's a connection but that it may be the result of elevated blood pressure. I've checked and BP is normal. I'm annoyed as I'm having a party for my 75th birthday next week and as if the hamster face, blotchy complexion and podgy middle weren't enough, now I look as though I've been up all night; steroids really are a two edged sword. Sorry, but I feel you're the only people I can moan to who will really understand and help.

Seriously though, I would like to hear from anyone who has any advice or experience of this. Thank you all.

8 Replies

  • I haven't - but I know Celtic has and I'm sure she'll be along to repeat her story ! It has been either somewhere else on here in the last couple of days or on another PMR/GCA forum, I can't remember which or I'd give you the link.

    Time for seriously sexy dark glasses ;-)

    Use the search box at the top right - I put "bloodshot eyes" and got a whole load of threads - mostly a couple of years old. But you are not alone!

  • Thanks PMRpro. I'll have a look at the other threads. And the dark glasses are a great idea!

  • Maria, poor PMRpro has heard it all before but, yes I suffered repeated burst blood vessels in the eye during my GCA/PMR/steroid day

    Your optician is correct in saying that high blood pressure can be the reason, but the most likely cause in cases such as our's is the steroids as they can thin the blood.

    I even experienced burst vessels in both eyes at the same time on one occasion - shame it didn't occur during Halloween!

    I was assured by my ophthalmologist that it was nothing to worry about, and in the 3 years since coming off steroids, and in spite of having high blood pressure, I have been free of the problem (I hope I don't regret saying that!)

    With any luck, your present episode will resolve by the time of your party next week - happy birthday and have a lovely time.

  • Poor PMRpro is only grateful it is one of the side effects of pred she HASN'T met! Hubby has though - and he hasn't had a pred tablet for about 20 years!

  • Thanks Celtic, for your reply and your good wishes. I'm reducing slowly,slowly and hope that this problem will lessen with the reduction. After my flare up last year I do seem to be sweeping up all the side effects I've never had in the previous 14 years on steroids but I still hope to keep treading gently down the ladder to zero.

    I do hope you're right about this clearing up before next week - otherwise a couple of glasses of Prosecco and the 'seriously sexy dark glasses' recommended by PMRpro should work wonders!

    Thanks again.

  • I do get this..when immunosuppression is not optimum..essentially, it's a flare or a sign that the disease is "there" well, to me's interesting you say about the blood pressure..vascular pressure may increase if there's inflammation going on for sure.

  • I agree ferntree, it's certainly a sign that GCA is still there. The bloodshot eye appeared a few days ago and today I had sharp, stabbing pains in my temple which I haven't had for a couple of months. Not serious or continuous but enough to remind me that GCA is still there. I shall continue my cautious reduction of steroids but pay attention to all these symptoms .

  • Excellent idea, maria80.. My neck has been achy with shooting pain for the past few days too.. I too, need to up my pred myself. Thank you for sharing.

You may also like...